Antiphospholipid syndrome is increasingly recognized in children. This syndrome is manifested by arterial or venous thromboses, recurrent fetal loss, the presence of elevated titers of anticardiolipin antibodies, and/or the presence of a lupus anticoagulant. Adrenal insufficiency as a complication of this syndrome is rare. We describe adrenal insufficiency in a 15-year-old girl with a lupus anticoagulant and review this complication of the antiphospholipid syndrome in pediatric patients. Adrenal insufficiency is typically manifested by abdominal pain, hypotension, fever, and vomiting. Evaluation reveals hyponatremia, hyperkalemia, and metabolic acidosis. When suspected, adrenal insufficiency should be confirmed by a corticotrophin stimulation test. Prompt management of fluid and electrolyte disturbance along with the replacement of glucocorticoids and mineralcorticoids is necessary to treat this potentially fatal disorder in pediatric patients.
All Science Journal Classification (ASJC) codes